Florida, 2010

Damaging Winds in Florida, May 8, 2010

May 8, 2010 · NWS JAX · 2 events in 1 county or zone

A weak front moved across the area at the same time as a sheared mid and upper level vorticity maximum. Surface based instability was above 3000 J/kg and Lifted Index values were less than -7 deg C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak front moved across the area at the same time as a sheared mid and upper level vorticity maximum. Surface based instability was above 3000 J/kg and Lifted Index values were less than -7 deg C. There was sufficient CAPE in the hail growth zone as well as adequate shear. Severe storms developed across the Suwannee River Valley during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 8, 3:15 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 8, 3:15 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 PM EDT SAT MAY 8 2010

.UPDATE...DUE TO THE RE-DEVELOPMENT OF SHOWERS AND STORMS UPSTREAM
FROM THE AREA ALONG WITH EVIDENCE THAT NAM DEPICTION OF APPROACHING
SHORTWAVE APPEARS TO BE VERIFYING...HAVE INCREASED POPS TO 40
PERCENT IN NW AND W ZONES AND 30 PERCENT IN INTERIOR FL AND
REMAINDER OF GA ZONES. HAVE ALSO RETAINED POSSIBILITY OF STRONG
STORMS IN THOSE ZONES WITH 30 PERCENT OR GREATER POPS. WILL UPDATE
GRAPHICS...CCF AND PFM SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  56  79  53  81 /  40  10  10  10
SSI  61  76  62  76 /  30  10  10  10
JAX  61  79  57  80 /  30  10  10  10
SGJ  66  78  64  77 /  20  10  10  10
GNV  63  84  57  84 /  30  10  10   0
OCF  66  85  59  86 /  20  10  10   0

CARROLL

&&

### PREVIOUS DISCUSSION ###

.SYNOPSIS...SFC DATA SHOWS COLD FRONT FROM SC TO SE AL TO NEAR THE
MOUTH OF MS RIVER. RADAR SHOW LITTLE IN THE WAY OF CONVECTION ALONG
THE FRONT AS DEEP MOISTURE CONVERGENCE IS VERY LACKING AT THIS TIME.
INSTABILITY VALUES INDICATE SBCAPES OF 2500-3000J/KG OVER NRN 2/3RDS
OF THE CWA AND SOMEWHAT LESS OVER THE SRN 1/3. SPC MESO PAGE SHOWED
CAPES UP TO 4 KFT OVER THE WRN FL PANHANDLE AT 17Z AND OVERALL VERY
WEAK CIN. PWATS ALONG THE FRONT PEAK NEAR 1.5 INCHES AND TAPERS OFF
TO NEAR 1 INCH OVER OUR CWA.

.SHORT TERM...
REST OF AFTN AND TONIGHT...SHORT TERM GUIDANCE STILL INDICATING THE
POTENTIAL FOR ISOLD TO SCT CONVECTION REST OF THE AFTERNOON AND
EARLY THIS EVENING. HAVE MADE A FEW TWEAKS FOR EARLY TONIGHT. LATEST
THINKING IS LLVL FORCING FOR THIS FRONT IS WEAK AND AT THIS TIME
ANTICIPATE ISOLD CONVECTION IN THE EVENING SE OF A LINE FROM
BRUNSWICK TO TALLAHASSEE. COOLER TEMPS ON THE WAY BY MORNING IN THE
50S TO LOWER 60S.

SUNDAY...SFC HIGH PRES RIDGE BUILDS IN FROM THE N WITH N TO NE FLOW
AND OCNL BREEZY WINDS. MOSTLY SUNNY CONDS EXPECTED. HIGHS BELOW
NORMAL FROM UPPER 70S NEAR THE COAST TO LOWER 80S INLAND. SUN
NIGHT...COOLER WITH MID 50S N TO UPPER 50S TO LOWER 60S S AND NEAR
THE COAST. NE FLOW MAY BRING IN ADDITIONAL LLVL MOISTURE BUT NOT
SUFFICIENT FOR FOG TO BE MENTIONED IN FORECAST. MON-TUE...SFC HIGH
PRESSURE N OF THE AREA WILL MOVE E INTO ATLC AND MID LEVEL RIDGE
WILL BEGIN TO BUILD IN FROM THE SW. THUS ANTICIPATE A GRADUAL
WARMING TREND WITH MAX TEMPS INTO THE LOWER AND MID 80S AND MINS
LOWER TO MID 60S. SOMEWHAT COOLER TEMPS EXPECTED INLAND SE GA AT
NIGHT AND NOT AS COOL NEAR THE COAST DUE TO THE ONSHORE FLOW. NO
PRECIP EXPECTED AT THIS TIME.

.LONG TERM...WED-SAT.
A MID AND UPPER LEVEL RIDGE WILL HOLD FIRM OVER THE NE GULF AND WRN
ATLC DURING THE EXTDD PERIOD. THE RIDGE WILL BEGIN TO BREAK DOWN BY
SAT AS FLOW ALOFT BECOMES MORE ZONAL ACROSS THE S AS A SHORTWAVE
TRAVELS THROUGH THE CENTRAL PLAINS AND GREAT LAKES AREA. LLVL RIDGE
REMAINS NEAR 30N RESULTING IN PREDOMINATE SE TO S WINDS DURING THE
PERIOD AND WARMER TEMPS TO OR ABOVE CLIMO. AGAIN...NO PRECIP IS
WORTH MENTIONING WITH FRONTAL BOUNDARIES REMAINING N OF THE AREA AND
MOISTURE LEVELS REMAIN SUFFICIENT LOW TO KEEP PRECIP CHANCES TO A
MINIMUM. CANNOT RULE OUT A SHWR/TSTM WITH SEA BREEZES BOUNDARIES
LATER IN THE WEEK OR SAT BUT WILL LEAVE OUT FOR NOW.

&&

.AVIATION...
SCATTERED TO BROKEN STRATOCU DECK AROUND 4K FEET WILL CONTINUE
TO MOVE ACROSS THE AREA THIS AFTERNOON AHEAD OF A COLD FRONT. THE
FRONT WILL ARRIVE AROUND SUNSET AND COULD TRIGGER AN ISOLATED
THUNDERSTORM OR TWO BUT NOT ENOUGH TO WARRANT ANYTHING MORE THAN
VCTS WORDING FOR NOW. WINDS WILL TURN TO THE NORTHWEST LATER THIS
EVENING BEHIND THE FRONT AND MUCH DRIER AIR WILL MOVE IN WITH NO
FOG EXPECTED OVERNIGHT.

&&

.MARINE...
NORTH/NORTHEAST SURGE BEHIND FRONT LATE TONIGHT AND SUNDAY MORNING
WILL PUSH WINDS TO 20-25 KNOTS OVER THE OFFSHORE WATERS AND HAVE
A SMALL CRAFT ADVISORY REMAINS IN EFFECT. ONSHORE FLOW WILL CONTINUE
THROUGH MUCH OF NEXT WEEK WITH A MODERATE RISK OF RIP CURRENTS
ALONG THE COAST FROM SUNDAY INTO NEXT WEEK.

&&

.FIRE WEATHER...
DRY AIRMASS PUSHING INTO THE REGION ON SUNDAY WILL ALLOW FOR MIN RH
VALUES TO FALL INTO THE 25-30% RANGE OVER INLAND NORTHEAST FLORIDA
AND A RED FLAG WARNING IS NOW IN EFFECT FOR LONG DURATIONS OF
CRITICAL RELATIVE HUMIDITIES.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR ALACHUA-BAKER-BRADFORD-COLUMBIA-GILCHRIST-HAMILTON-
     MARION-SUWANNEE-UNION.

GA...NONE.
AM...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO NOON EDT SUNDAY
     FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

&&
Hazardous weather outlook, May 8, 9:22 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1022 AM EDT SAT MAY 8 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-091000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1022 AM EDT SAT MAY 8 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED LATER TODAY AS
A WEAK COLD FRONT MOVES THROUGH THE AREA. AN ISOLATED STORM MAY
BECOME STRONG TO EVEN SEVERE IN THE AFTERNOON AND EARLY EVENING WITH
HAIL AND GUSTY WINDS. STORMS WILL BE MOVE EAST AROUND 20 TO 25 MPH.

A FLOOD WARNING REMAINS IN EFFECT FOR THE ALTAMAHA RIVER AT BAXLEY.
PLEASE REFER TO THE LATEST FLOOD STATEMENT FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

MODERATE ONSHORE FLOW ON SUNDAY WILL INCREASE THE RISK OF RIP
CURRENTS ALONG THE ATLANTIC COAST. AN ELEVATED RIP CURRENTS IS
EXPECTED TO CONTINUE THROUGH MUCH OF NEXT WEEK DUE TO PERSISTENT
ONSHORE FLOW.

.SPOTTER INFORMATION STATEMENT...

IF WARNINGS ARE ISSUED THIS AFTERNOON...SPOTTERS ARE REQUESTED TO
SELF-ACTIVATE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI/SHASHY

In the hours before

Special weather statement, May 8, 5:00 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 PM EDT SAT MAY 8 2010

GAZ150-163-082245-
CLINCH-WARE-
600 PM EDT SAT MAY 8 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLINCH AND
CENTRAL WARE COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 645 PM EDT...

AT 600 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES NORTHWEST OF DU PONT...OR 4
MILES NORTH OF LAKELAND...MOVING EAST SOUTHEAST AT 40 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND DU PONT...HOMERVILLE
AND ARGYLE THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3098 8297 3116 8298 3116 8297 3102 8241
      3072 8262 3092 8298 3097 8298
TIME...MOT...LOC 2200Z 289DEG 33KT 3108 8303

CARROLL
Special weather statement, May 8, 5:37 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
637 PM EDT SAT MAY 8 2010

FLZ020-021-082315-
HAMILTON-SUWANNEE-
637 PM EDT SAT MAY 8 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
SUWANNEE AND WESTERN HAMILTON COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...

AT 637 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 18 MILES NORTHWEST OF BLUE SPRINGS...OR
18 MILES SOUTHWEST OF VALDOSTA...MOVING SOUTHEAST AT 30 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND BLUE SPRINGS...WEST
LAKE...SUWANNEE RIVER STATE PARK...NEWBURN AND DOWLING PARK THROUGH
715 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IF FURTHER INTENSIFICATION
OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3063 8322 3046 8290 3017 8322 3021 8325
      3026 8326 3032 8321 3040 8318 3043 8322
      3046 8322 3048 8325 3053 8324 3056 8327
      3060 8326 3063 8328
TIME...MOT...LOC 2237Z 322DEG 26KT 3059 8342

CARROLL
Special weather statement, May 8, 6:04 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
704 PM EDT SAT MAY 8 2010

GAZ150-163-164-082330-
CHARLTON-CLINCH-WARE-
704 PM EDT SAT MAY 8 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
CHARLTON...EASTERN CLINCH AND SOUTHEASTERN WARE COUNTIES FOR STRONG
WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 730 PM EDT...

AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 14 MILES WEST OF STEVEN FOSTER STATE
PARK...OR 11 MILES NORTH OF FARGO...MOVING EAST AT 40 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND STEVEN FOSTER STATE
PARK THROUGH 730 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3080 8203 3054 8213 3076 8263 3093 8257
TIME...MOT...LOC 2304Z 288DEG 33KT 3082 8250

CARROLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suwannee

When
May 8, 6:50 PM EST
Where
Suwannee County, 0.91 mi SW of Dowling Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.240, -83.240

Trees were blown down. One tree broke the window of a mobile home. There were no injuries reported. The time of the event was based on radar.

Thunderstorm Wind, Suwannee

When
May 8, 7:00 PM EST
Where
Suwannee County, 6.27 mi S of Lancaster
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.159, -83.206

Trees were blown down along 221st Road. A motorist drove into one tree, but no injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221133, 221135.